Florida, 2016

Damaging Wind in Florida, September 12, 2016

September 12, 2016 · NWS TAE · 1 event in 1 county or zone

Scattered thunderstorms developed with a few strong to marginally severe storms occurring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms developed with a few strong to marginally severe storms occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 12, 11:28 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 12, 11:28 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
128 PM EDT MON SEP 12 2016

.AVIATION [Through 18Z Tuesday]...

SHRA/TSRA ongoing west of TLH/AQQ and east of PAM and this entire
area is moving NW at 20 knots. Additional development is expected
from this area west and north through ECP and DHN through the
afternoon. Additionally, east coast seabreeze is moving westward
with convection across southern GA. If it holds together, will
affect VLD around 19Z. It remains to be seen if TLH will be
affected by convection and the possibility is low at ABY.
Convection will wane after sunset with VFR this evening through
the rest of the period.

&&

.PREV DISCUSSION [948 AM EDT]...

.NEAR TERM [Through Today]...
A tropical airmass with plenty of deep moisture will remain in place
today. A weakening, stationary frontal boundary is also present just
northwest of the area. With PWAT values just under 2 inches,
scattered convection is expected to develop this afternoon. The
highest coverage areas are expected to be along the seabreeze in
Florida panhandle and big bend as well as the western portions of
the area closest to the weakening frontal boundary. Afternoon high
temperatures are expected to mostly fall into the 88 to 94 range
across the area with peak heat index values near 100.

.SHORT TERM [Tonight Through Wednesday]...
A tropical wave that is currently located east of the Bahamas will
approach the Florida Peninsula on Tuesday and move into our
portion of the state by Wednesday. Though this system is expected
to remain rather disorganized, deep layer moisture will be
increasing, especially by Wednesday across the forecast area. Both
the GFS and NAM indicate PWs exceeding 2.2 inches by Tuesday
night, with the NAM even suggesting PWs might even approach 2.5
inches by Wednesday, which would be near record levels for mid
September. Even if the more conservative GFS forecast verifies,
these PW values are above the 90th percentile for this time of
year, suggesting that rainfall during this time frame could be
locally heavy. Given the increased deep layer moisture, have
raised rain chances into the 70-80 percent range in the eastern
Florida Big Bend and into South Central Georgia.

.LONG TERM [Wednesday Night Through Monday]...
Though the tropical wave should dissipate by Thursday, deep
tropical moisture will remain over the region into the weekend.
Forcing for widespread storms though remains weak, so will keep
PoPs early in the period in the 50 to 60 percent range. By
Saturday, model guidance shows mid level ridging building just
east of the Florida Peninsula, suggesting rain chances may
decrease a little through the end of the period. With skies
expected to be mostly cloudy through much of the long term period,
expect high temperatures only in the mid to upper 80s. By the end
of the period, highs in the lower 90s should return to the
forecast.

.MARINE...
A modest increase in easterly winds are expected late tonight and
into Tuesday as a tropical wave moves toward Florida. The tropical
wave is expected to dissipate across the region late Wednesday,
resulting in winds and seas returning to low values.

.FIRE WEATHER...
Red flag conditions are not expected for the next several days with
RH remaining above critical levels.

.HYDROLOGY...
With the approaching tropical wave moving into the region over the
next couple of days, expect an increased potential for locally
heavy rainfall both on Tuesday and Wednesday afternoons. The
primary concern is the potential for localized flooding in urban
areas from heavy rainfall. At this time, river flooding is not
anticipated and all rivers are now back below flood stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  89  73  86  72 /  30  60  30  60  40
Panama City   76  88  74  86  75 /  30  50  30  50  30
Dothan        71  89  71  86  70 /  30  40  20  60  30
Albany        72  90  72  87  71 /  20  50  30  60  30
Valdosta      73  88  72  84  71 /  20  70  50  70  40
Cross City    74  88  73  87  72 /  20  70  40  60  40
Apalachicola  76  87  74  86  76 /  30  50  40  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Scholl
SHORT TERM...DVD
LONG TERM...Godsey
AVIATION...Scholl
MARINE...DVD
FIRE WEATHER...Godsey
HYDROLOGY...DVD

In the hours before

Special weather statement, Sep 12, 11:18 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
118 PM EDT MON SEP 12 2016

FLZ011-013-014-026-121800-
JACKSON FL-INLAND GULF FL-CALHOUN FL-LIBERTY FL-
118 PM EDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIBERTY...
NORTHWESTERN GULF...CALHOUN AND SOUTH CENTRAL JACKSON COUNTIES UNTIL
200 PM EDT/100 PM CDT/...

AT 117 PM EDT/1217 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF BLOUNTSTOWN...
MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLOUNTSTOWN...BRISTOL...ALTHA...SCOTTS FERRY...MOOSE POND...
WHITE POND...RED OAK...CHASON...DURHAM...WOODS...NETTLE RIDGE...
CLARKSVILLE...BLOUNTSTOWN AIRPORT...HENDERSON MILL...RED HILL...
SELMAN...CHIPOLA PARK...MACEDONIA...FRINK AND CAMPS HEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3057 8538 3057 8543 3060 8544 3059 8500
      3038 8490 3020 8506 3020 8522 3009 8539
TIME...MOT...LOC 1717Z 152DEG 14KT 3029 8503

55-SCHOLL
Special weather statement, Sep 12, 11:53 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
153 PM EDT MON SEP 12 2016

FLZ013-026-121845-
CALHOUN FL-LIBERTY FL-
153 PM EDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIBERTY AND CALHOUN
COUNTIES UNTIL 245 PM EDT/145 PM CDT/...

AT 153 PM EDT/1253 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER BLOUNTSTOWN...MOVING NORTHWEST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLOUNTSTOWN...BRISTOL...ALTHA...SCOTTS FERRY...MOOSE POND...
WHITE POND...RED OAK...CHASON...DURHAM...ROCK BLUFF...WOODS...
NETTLE RIDGE...CLARKSVILLE...BLOUNTSTOWN AIRPORT...HENDERSON MILL...
SELMAN...MACEDONIA...FRINK...CAMPS HEAD AND CHIPOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3057 8538 3057 8518 3061 8517 3060 8489
      3053 8488 3053 8482 3052 8482 3052 8478
      3046 8478 3046 8472 3027 8507 3039 8539
TIME...MOT...LOC 1753Z 129DEG 23KT 3042 8502

55-SCHOLL
Special weather statement, Sep 12, 12:22 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
122 PM CDT MON SEP 12 2016

FLZ010>013-121915-
JACKSON FL-INLAND BAY FL-CALHOUN FL-WASHINGTON FL-
122 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY...NORTHWESTERN
CALHOUN...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN JACKSON COUNTIES
UNTIL 215 PM CDT...

AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF BLOUNTSTOWN...MOVING NORTHWEST
AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALTHA...ALFORD...BETTS...MOOSE POND...GAINER SPRING...PORTER LAKE...
WHITE POND...UNION CITY...GREENHEAD...CHASON...RIVERSIDE...
ROUND LAKE...CENTER LAKE...SINK CREEK...HENDERSON MILL...FOUNTAIN...
KYNESVILLE...SAUNDERS...RIDGETOP AND CAMPS HEAD.

LAT...LON 3048 8569 3078 8535 3057 8506 3033 8531
TIME...MOT...LOC 1822Z 124DEG 9KT 3050 8525

55-SCHOLL
Special weather statement, Sep 12, 12:26 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 PM EDT MON SEP 12 2016

FLZ010-012-112-121900-
COASTAL BAY FL-INLAND BAY FL-WASHINGTON FL-
226 PM EDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY AND SOUTH
CENTRAL WASHINGTON COUNTIES UNTIL 300 PM EDT/200 PM CDT/...

AT 226 PM EDT/126 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF LYNN HAVEN...
MOVING NORTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYNN HAVEN...GAINER SPRING...BAYOU GEORGE...NIXON...CAMP FLOWERS...
RECOTA BEACH...VICKSBURG...YOUNGSTOWN...CAIRO...SOUTHPORT...
COLLEGE STATION...BENNETT...MAJETTE...BAYHEAD AND BRANNONVILLE.

LAT...LON 3031 8585 3048 8569 3044 8558 3036 8539
      3031 8539 3017 8551
TIME...MOT...LOC 1826Z 124DEG 9KT 3032 8556

55-SCHOLL
Special weather statement, Sep 12, 12:32 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
132 PM CDT MON SEP 12 2016

ALZ065-066-121915-
DALE AL-COFFEE AL-
132 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE AND NORTHWESTERN
DALE COUNTIES UNTIL 215 PM CDT...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF NEW BROCKTON...OR 10 MILES
NORTHWEST OF FORT RUCKER...MOVING WEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELBA...FORT RUCKER...ARITON...LEE...CHESTNUT GROVE...BLUFF SPRING...
CLOWERS CROSSROADS...ZOAR...JAVA...GREATER SALEM CHURCH...
CAMP ALAFLO BSA...ARCUS...WISE MILL...MIXONS CROSSROADS...
ROCKY HEAD...CAMP HUMMING HILLS...VICTORIA...JACK...
HWY 231 PEA RIVER BRIDGE AND LOWRY MILL.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8565
      3141 8585 3145 8620
TIME...MOT...LOC 1832Z 112DEG 6KT 3150 8588

55-SCHOLL
Special weather statement, Sep 12, 12:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
153 PM CDT MON SEP 12 2016

FLZ010>012-121945-
JACKSON FL-INLAND BAY FL-WASHINGTON FL-
153 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY...WASHINGTON AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 245 PM CDT...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
SOUTHEAST OF CHIPLEY TO 11 MILES SOUTHEAST OF VERNON TO 8 MILES NORTH
OF LYNN HAVEN...AND MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VERNON...BONIFAY...BRADFORD...LIVE OAK...WAUSAU...SUNNY HILLS...
GAINER SPRING...PORTER LAKE...GREENHEAD...SMYRNA...RIVERSIDE...
ROUND LAKE...SPRING HOLLOW...BROCK CROSSROAD...POPLAR HEAD...
RIDGETOP...ORANGE HILL...MILLERS FERRY...
JOHNSON CROSSROADS AND SYLVANIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3068 8579 3075 8569 3074 8562 3078 8562
      3062 8532 3042 8554 3036 8561 3035 8564
      3047 8588 3050 8586 3051 8588 3053 8589
      3054 8588 3056 8588 3056 8589 3058 8589
TIME...MOT...LOC 1852Z 142DEG 9KT 3062 8540 3050 8557 3036 8562

55-SCHOLL

The radar

The Eglin Afb radar (KEVX), 11 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
September 12, 1:25 PM CST
Where
Walton County, 1.74 mi NNE of Knox Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.662, -85.937

A tree was blown down across Highway 81.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655633.